Naloxone Training & Information

From http://www.austinharmreduction.org/2017/04/16/featured-content-2/

What is an Opioid Overdose?

“An overdose happens when a toxic amount of a drug, or combination of drugs, overwhelms the body. An opioid overdose happens when there are too many opioids or the combination of opioids and other drugs. The body becomes unresponsive and because the opioids also bind the receptors that control breathing, breathing is suppressed. Lack of oxygen can quickly cause brain damage and death, so it is important to administer rescue breaths in an overdose situation. Naloxone is an opiate antidote/antagonist with a very high affinity for the opioid receptor so it goes in and kicks off the opiates, and because it antagonizes (blocks) the receptor, rather than agonizing (activating) it, the overdose is reversed.”

– – Austin Harm Reduction Coalition

What Does an Opioid Overdose Look Like?

  • Unusual “snoring” or “gurgling” noises
  • Awake, but unable to talk
  • Body is very limp
  • Face is very pale or clammy
  • Fingernails and lips turn blue or purplish black
  • For lighter skinned people, the skin tone turns bluish purple, for darker skinned people, it turns grayish or ashen.
  • Breathing is very slow and shallow, erratic, or has stopped
  • Pulse (heartbeat) is slow, erratic, or not there at all
  • Choking sounds, or a snore-like gurgling noise (sometimes called the “death rattle”)
  • Vomiting
  • Loss of consciousness
  • Unresponsive to outside stimulus

What Can You Do to Prevent an Overdose?

  • Know the strength and components of your drugs.
  • How long the effects of the drug will last.
  • Don’t mix your drugs (this includes alcohol, benzos, anti-depressants, cocaine).
  • If you haven’t used in a while, start with a lower dose. When you don’t use for a little while, your tolerance goes down.
  • Use with other people: If something goes wrong they can have your back. Don’t use alone!
  • Prep your Naloxone or Narcan before you and someone else use.
  • Find out where you can get Naloxone.

Videos for Overdose Prevention

How to Use Intramuscular Naloxone (13 Minute Instructional Video)

Naloxone Wakes You Up (7 Minute Informational Video)

How to Use Narcan (Naloxone) (4 Minute Informational Video)

Harm Reduction During COVID-19 with Project Safe Audience (Facebook Live Recording)

https://www.facebook.com/cnwpg/videos/242338170492236/

Harm Reduction 101 with Project Safe Audience (Facebook Live Recording)

https://www.facebook.com/171488773431082/videos/401025110840648